Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 220, NWS Louisville, KY

August 25, 2002Nelson County, Spencer County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 25, 2002, 6:53 PM EDT for Nelson County, Spencer County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2002, 6:53 PM EDT (22:53 UTC)
Expired
Aug 25, 2002, 7:20 PM EDT
In force
27 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Nelson County, KY, Spencer County, KY

The radar

The Louisville radar (KLVX), 48 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
276 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WUUS53 KLMK 252253
SVRSDF
KYC179-215-252320-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
652 PM EDT SUN AUG 25 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN NELSON COUNTY IN NORTH CENTRAL KENTUCKY
  EASTERN SPENCER COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 720 PM EDT

* AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WAKEFIELD...OR ABOUT 32 MILES SOUTHEAST OF
  LOUISVILLE...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAKEFIELD AROUND 710 PM EDT
  CHAPLIN...BLOOMFIELD AROUND 715 PM EDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:30 PM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 25, 2:30 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT SUN AUG 25 2002

THUNDERSTORMS HAVE DEVELOPED ACROSS THE COUNTY FORECAST AREA (CFA)
THIS AFTERNOON IN RESPONSE TO THE DEVELOPING TROF OVER KENTUCKY AND
TENNESSEE. WE EXPECT THE STORMS TO DISSIPATE THIS EVENING AS WE
LOOSE THE DAYTIME HEATING.

THE ETA AND AVN BOTH INDICATE A CLOSED MID LEVEL LOW ACROSS SOUTHERN
KENTUCKY AND TENNESSEE MONDAY THROUGH AT LEAST THURSDAY. THE SURFACE
LOW WITH THIS SYSTEM WILL DEVELOP OVER EASTERN GEORGIA. DEEPER
MOISTURE WILL REMAIN SOUTH AND EAST OF OUR CFA BUT THE UNSTABLE
CONDITIONS COMBINED WITH AFTERNOON HEATING WILL PRODUCE SCATTERED
THUNDERSTORMS EACH AFTERNOON ESPECIALLY OVER THE EASTERN PORTION OF
THE CFA.

FWC AND MAV TEMPERATURES ARE IN AGREEMENT AND LOOK GOOD THROUGH THE
FORECAST PERIOD.

.SDF...NONE.

JA

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.